Alert archive / Michigan / Gale Watches in 2021

Gale Watch 3, NWS Detroit, MI

February 27, 2021

NWS Detroit, MI issued this gale watch at Feb 27, 2021, 3:43 AM EST. It took effect at Feb 28, 2021, 5:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 3:43 AM EST (08:43 UTC)
In effect from
Feb 28, 2021, 5:00 PM EST
Expired
Feb 27, 2021, 9:50 PM EST
In force
Issued by
NWS Detroit, MI

The text

As transmitted.

891 
WHUS73 KDTX 270843
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
343 AM EST Sat Feb 27 2021

LHZ361>363-272100-
/O.NEW.KDTX.GL.A.0003.210228T2200Z-210302T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
343 AM EST Sat Feb 27 2021

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING...

* WHAT...Expect sustained winds up to 28 knots from the 
  northwest with gusts up to 38 knots. The largest significant 
  waves will be 10 feet with a potential maximum wave height of 
  14 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore, Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore and Lake Huron 
  from Sturgeon Point to Alabaster MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 1 PM EST Monday 
  with the largest waves expected around 6 PM EST Monday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...There will be two periods for gales late.
  The first will come late Sunday afternoon into Sunday night.
  Wind briefly decrease during the early Monday morning hours
  before ramping back into Monday afternoon and evening. There
  will also be potential for a Freezing Spray Warning on Monday as
  arctic air surges across Lake Huron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
374 
WHUS73 KDTX 272042
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
342 PM EST Sat Feb 27 2021

LHZ361>363-280900-
/O.CON.KDTX.GL.A.0003.210228T2200Z-210302T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
342 PM EST Sat Feb 27 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY EVENING...

* WHAT...Expect sustained winds up to 31 knots from the 
  northwest with gusts up to 43 knots. The largest significant 
  waves will be 10 feet with a potential maximum wave height of 
  14 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore, Lake Huron from Sturgeon Point 
  to Alabaster MI beyond 5NM off shore and Lake Huron from 
  Presque Isle Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 11 PM EST Sunday 
  with the largest waves expected around 5 PM EST Monday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...There will be two periods for gales. The
  first will come late Sunday afternoon into Sunday night. Wind
  speed briefly decreases early Monday morning before ramping back
  up through Monday afternoon and evening. There will also be 
  potential for a Freezing Spray Warning on Monday as arctic air 
  surges across Lake Huron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
894 
WHUS73 KDTX 280250
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
950 PM EST Sat Feb 27 2021

LHZ361>363-281500-
/O.UPG.KDTX.GL.A.0003.210228T2200Z-210302T0300Z/
/O.NEW.KDTX.GL.W.0003.210228T2300Z-210302T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
950 PM EST Sat Feb 27 2021

...GALE WARNING IN EFFECT FROM 6 PM SUNDAY TO 10 PM EST MONDAY...

* WHAT...Expect sustained winds up to 31 knots from the 
  northwest with gusts up to 41 knots. The largest significant 
  waves will be 10 feet with a potential maximum wave height of 
  14 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore, Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore and Lake Huron 
  from Sturgeon Point to Alabaster MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 11 PM EST Sunday 
  with the largest waves expected around 8 PM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...There will be two periods for gales during
  the warning period. The first will come Sunday evening into
  Sunday night. Wind speed briefly decreases Monday morning before
  ramping back up through Monday afternoon and evening. There will
  also be potential for a Freezing Spray Warning on Monday as
  arctic air surges across Lake Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ421-441-281500-
/O.NEW.KDTX.SC.Y.0011.210228T2300Z-210302T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
950 PM EST Sat Feb 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM SUNDAY TO 10 PM EST
MONDAY...

* WHAT...Expect sustained winds up to 21 knots from the west 
  with gusts up to 32 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 4 PM EST Monday 
  with the largest waves expected around 9 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...There will be a brief lull in wind speed
  and wave heights Monday morning, but northwest wind and waves 
  will ramp up again during Monday afternoon as a strong arctic 
  cold front sweeps through the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Feb 27, 12:08 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 27, 12:08 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1208 AM EST Sat Feb 27 2021

.AVIATION...

Rain and snow showers blossomed with generous coverage during late
evening over IL/IN on their way into Lower MI late tonight.
Precipitation type is separated to rain showers in the DTW corridor
with a short period of freezing rain possible at the onset. More of
a rain/freezing/rain snow mix occurs toward PTK and FNT and then all
snow toward MBS for much of the night. Upstream surface observations
also reveal expanding LIFR/IFR ceiling along the Ohio Valley warm
front that moves into the SE MI terminal corridor from about 08Z
through sunrise. This is also when temperatures make a more
convincing move above freezing aided by light wind turning to the
south and then southwest by early morning. Flight restriction is
more strongly related to ceiling however some fog is possible and
snow could lead to near IFR visibility at MBS until the pattern
exits around sunrise. Rising temperatures continue during the
morning and reach the 40s by Noon. The warmer air helps improve
cloud conditions around the region from lingering MVFR during the
morning into VFR with light SW wind by mid afternoon into Saturday
evening.

For DTW... Temperatures settled to near the freezing mark by mid
evening and are ticking upward as of midnight followed by a stronger
rise after 08Z. This means freezing rain is mostly avoided at the
last minute as coverage and intensity of showers increase.
Temperatures in the mid 30s arrive with a south wind shift but at
the expense of LIFR/IFR ceiling and fog. Cloud improvement occurs as
the wind increases from the west during the morning.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 feet or less late tonight through morning.

* Low for ceiling 200 ft before 12Z.

&&

.PREV DISCUSSION...
Issued at 948 PM EST Fri Feb 26 2021

UPDATE...

Thickening clouds and virga moving overhead during the early evening
were just late enough to allow surface temperatures a chance to
settle toward the freezing mark since sunset. Readings then stabilize
around 30 as leading virga gives way to precipitation toward
midnight. Development of mixed rain/freezing rain and snow is on
track although expectations for any icing or snow accumulation
hazards remain spotty enough to cover with short term updates rather
than an advisory for now.

Upstream radar observations during the evening show expansion of
precipitation in a cellular pattern that speaks to the elevated
instability mentioned in the afternoon discussion. Regional model
data indicate forcing is mainly theta-e advection in the 850-700 mb
layer driven by a veering 30-40 kt wind in the layer as the mid
level wave approaches. The surface reflection is less impressive
until considering pressure falls are carving into the west flank of
a 1035 mb high exiting the New England coast. Isentropic lift then
gets a boost from the wave itself as it moves overhead over Lower MI
during the night in support of POPs trending up to low QPF
categorical in the going forecast. The latest hi-res and regional
model soundings are firm in support of an elevated warm layer holding
up against wet bulb cooling from the Ohio border up to Flint and
Port Huron while the Tri Cities and northern Thumb show more of a
snow signal. The key then is the delicate surface temperature trends
during the overnight as the surface pressure system moves through the
region. There is still room for wet bulb cooling up against warmer
air moving in on a south wind trend upon passage of the surface
trough and warm front. Timing of these features favor slower warming
toward the Tri Cities and northern Thumb but where snow occurs for a
longer period producing generally less than 1 inch of accumulation
and any wintry mix is transitory before ending around sunrise. The
higher terrain of the Irish Hills into the northern suburbs of
Detroit up to the I-69 corridor is a more difficult area to call and
will be monitored closely through the night.

PREV DISCUSSION...
Issued at 342 PM EST Fri Feb 26 2021

DISCUSSION...

Benign conditions thru the evening period, retention of a dry and
stable environment ensuring plenty of clear sky during this time.
Light precipitation event on track to arrive during the overnight
period - mainly after midnight. Increasing depth and magnitude to
925 to 500 mb southwest flow responding to ongoing height falls
spilling out of the central plains the main impetus for a blossoming
corridor of moist isentropic ascent to expand across southeast
Michigan during the early morning hours Saturday. The underlying
advective process will capitalize on a brief window of favorable
exit region jet dynamics and subsequent strengthening of the
attendant mid level frontal zone to support a fairly widespread 4 to
6 hour period of precipitation. Cross section analysis along the
frontal slope suggests the greatest upward vertical motion will
emerge above 850 mb, with a noted decrease in stability within and
just above the frontal slab. Warm nose marked by 3-4C within the 850-
925 mb layer will reach as far north as the I-69/eastern thumb
region. This points to largely an all liquid ptype within this
corridor, outside of perhaps during the wet bulbing process
immediately at onset. Pace of near surface warming ultimately
defines the duration window for possible freezing rain, as surface
temperatures are likely to be in the vicinity of freezing at onset
before gradually warming with time through the morning. Latest
projected sfc temperature trends paired with probability guidance
continues to highlight a short/transient window mainly between 06z
and 11z. Some very light amounts of ice accumulation are plausible,
but overall brevity precludes a headline issuance. Colder thermal
profile with northward extent allows for a predominant ptype as snow
or rain/snow mix over the northern Saginaw valley and possibly far
northern thumb. A light accumulation of under an inch of wet/slushy
snow across this corridor.

Broad mid level southwest flow will continue to govern conditions
throughout the weekend period. Surface ridging arrives for the
Saturday period, as a steady increase in the geopotential height
field commences with time. Increasing subsidence and gradual low
level dry air advection will work to slowly scour out residual
stratus through day. Degree of diurnal temperature recovery carries
some dependence on timing of clearing, as the underlying milder
thermal profile otherwise supports highs well into the 40s. Another
round of height falls streaming into the upper great lakes will
initiate a period of stronger warm air advection during the Sunday
period. In this instance, the better forcing will remain northwest
of the area, while greater moisture advection tends to hold
southeast. This projects as a low end opportunity for some light
rain production during the daylight period, owing to the underlying
weak upglide along the advancing elevated warm frontal zone. Frontal
timing leaves a brief window for 'warm sector' intrusion near 18z,
affording a window for solid diurnal temperature recovery assuming
precipitation coverage remains limited. Highs in the vicinity of 50
degrees remains attainable for southern areas. Trailing cold frontal
arrival by early evening places a firm end point to this moderating
trend.

A more substantial period of height falls will commence Monday, as a
piece of energy originating from the polar low dives southeast.
Stronger secondary cold frontal passage marking the lead edge
arrives early Monday. Brief shot of precip may accompany the frontal
convergence and ensuing deep layer cold air advection, particularly
across central lower mi, but overall moisture quality remains
limited. High magnitude advective process brings roughly a 10 degree
drop in 850-925 mb temperatures from early afternoon into the
evening period. High gust potential given strength of the advective
process, degree of mixing and the underlying gradient. 35 to 40
knots will reside at the top of the mixed layer, so post-frontal
northwest gusts in excess of 35 mph in play late Monday.

MARINE...

The Great Lakes is positioned in between an exiting region of high
pressure now located over New England and a trough of low pressure
drifting southeast through Ontario. The resultant southerly pressure
gradient flow will become more southeasterly this evening ahead of a
warm front associated with a second low lifting northeast out of the
central Plains. Winds will quickly flip back to southwesterly behind
this front by early Saturday and the warm stable air will keep
winds and waves minimized through the day as high pressure drifts
across the area. The next low will lift northeast through the
northern lakes on Sunday afternoon and will a chance for brief
period of gales across northern Lake Huron Sunday evening with
cooler westerly flow.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
UPDATE.......BT
DISCUSSION...MR
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 26, 4:06 AM EST, 23 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
406 AM EST Fri Feb 26 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-270915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
406 AM EST Fri Feb 26 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Light precipitation will moves across southeast Michigan tonight
with temperatures gradually warming above freezing. This will bring
the possibility of a brief period of light freezing rain towards the
onset, before transitioning to rain. Little to no ice accumulation is
expected. Snow and a rain/snow mix remains favored for the Saginaw
Valley and Thumb region where snow accumulations of less than an inch
will be possible. Precipitation ends Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-270915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
406 AM EST Fri Feb 26 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be potential for northwest gales across northern Lake
Huron on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Feb 26, 10:27 PM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1027 PM EST Fri Feb 26 2021

MIZ068>070-075-076-082-083-270630-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor,
Detroit, Adrian, and Monroe
1027 PM EST Fri Feb 26 2021

...INCREASING COVERAGE OF RAIN SHOWERS AFTER MIDNIGHT WITH SPOTTY
FREEZING RAIN POSSIBLE...

WEATHER...

 * Rain showers increase coverage after midnight with a chance of
   freezing rain at times through the late night time period.
   Trace amounts of icing are possible with spotty coverage across
   the area until temperatures rise farther above freezing toward
   4 AM.

IMPACTS...

 * Spotty light icing could produce slippery roads particularly on
   bridges and overpasses.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists should use extra caution and be alert for slick spots
   on untreated roads.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

BT
Special weather statement, Feb 27, 2:16 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
216 AM EST Sat Feb 27 2021

MIZ055-060>063-068>070-075-076-082-083-271030-
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Sandusky, Owosso, Flint, Lapeer,
Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian,
and Monroe
216 AM EST Sat Feb 27 2021

...Rain and Patchy Freezing Rain...

Rain with some areas of freezing rain will exit the region between
4 AM and 7 AM. Although temperatures will slowly inch above the
freezing mark early this morning, cold ground temperatures may
cause some slick spots on untreated paved surfaces.

MIZ047>049-053-054-271030-
Midland-Bay-Huron-Saginaw-Tuscola-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
and Caro
216 AM EST Sat Feb 27 2021

...Light Snow and Freezing Rain...

A mix of light snow and freezing rain will affect the area during
the pre dawn hours. Any snow accumulations will be less than an
inch. Temperatures will slowly rise into the mid 30s early this
morning, so the duration of any freezing rain will be limited.
Given the cold ground temperatures, some icy spots are possible on
untreated paved surfaces.

SC

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.